Efavirenz side effects become long-term for over one in three
Megan Nicholson, for aidsmap.com
Central nervous system symptoms commonly seen in the weeks after starting efavirenz may persist for months or even years in a substantial proportion of patients, according to research presented at the 12th Annual Conference of the Australasian Society for HIV Medicine (ASHM), Melbourne, last month.
Dr Mark Kelly of the Albion Street Centre in Sydney conducted a retrospective chart review of 106 clinic patients prescribed efavirenz prior to July 1999. Side-effects during the early weeks of efavirenz treatment were very common with over 90% reporting the acute CNS symptoms.
Surprisingly, Dr Kelly reported that about 40% of the patients continued to report CNS side-effects during long-term follow-up.
After an average follow-up period of 18 months, 17 of 106 patients had ceased efavirenz due to ongoing CNS toxicity. Reported side effects included fatigue, poor sleeping patterns, vivid dreams, poor concentration, agitation and depression. While these symptoms have long been recognised among individuals starting efavirenz therapy, the Albion Street cohort suggests that some people taking efavirenz continue to experience debilitating CNS side effects after a year of treatment.
In two cases, Dr Kelly told aidsmap, the symptoms had persisted after efavirenz was discontinued, suggesting either that they were not related to efavirenz treatment, or that CNS effects of the drug do not always disappear when it is stopped.
The mechanism that leads to these chronic CNS side effects is unknown. Dr Kelly speculated that chronic sleep deprivation or an interaction between efavirenz and a neuroreceptor may play a role.
In the UK, Dr Martin Fisher of Brighton’s Royal Sussex County Hospital said that he believed the proportion of patients with long-term CNS toxicity had been underestimated in the past, although the frequency of long-term CNS effects was slightly lower in his clinic population. He also warned that if patients could no longer tolerate efavirenz and switched to another PI-sparing regimen, there was a possibility of viral load rebound using a less potent regimen.